Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study by Mockenhaupt Maja, Viboud Cecile, Dunant Ariane, Naldi Luigi, Halevy Sima, Bouwes Bavinck Jan Nico, Sidoroff Alexis, Schneck J├╝rgen, Roujeau Jean-Claude, Flahault Antoine in The Journal of investigative dermatology (2008). PubMed

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions (SCAR) related to a variety of medications. They have a significant public health impact because of high mortality and morbidity. A multinational case-control study conducted in Europe between 1997 and 2001 evaluated the risk of medications to induce SCAR. Cases were actively detected through a hospital network covering more than 100 million inhabitants. Three hospitalized patients per case matched on age, gender, and date of interview were enrolled as controls. After validation by an expert committee blinded to exposures, 379 SCAR cases and 1,505 controls were included. Among drugs recently introduced into the market, strong associations were documented for nevirapine (relative risk (RR)>22) and lamotrigine (RR>14), and weaker associations for sertraline (RR=11 [2.7-46]), pantoprazole (RR=18 [3.9-85]), and tramadol (RR=20 [4.4-93]). Strong associations were confirmed for anti-infective sulfonamides, allopurinol, carbamazapine, phenobarbital, phenytoin, and oxicam-NSAIDs , with some changes in relative numbers of exposed cases. Thus, many cases were still related to a few "old" drugs with a known high risk. Risk was restricted to the first few weeks of drug intake. The use of such drugs as first-line therapies should be considered carefully, especially when safer alternative treatments exist. A number of widely used drugs did not show any risk for SJS and TEN.

[ hide abstract ]

Discussed In Paper